It’s a struggle to make this message stand out in what has been a busy – and difficult – year. But, we are asking – even begging – people to stop for a moment to consider the clear and present danger of fentanyl and other drugs in our city. This drug is killing fathers, mothers, children, siblings, friends, neighbours and colleagues. And it is ruining the lives of many more people.
In the month of November, 2021, our Communications Centre transferred 231 calls to EMS for drug overdoses (both non-fatal and fatal). During the same 30 days, Regina Police Service members went to 28 of those overdose calls; 18 of them were fatal overdoses*. In October, 2021, there were 19 apparent overdose deaths in our city.
So far, in 2021 (January 1st to December 1st), our Communications Centre has received and transferred 1,641 calls to EMS for drug overdoses. So far this year, police officers have accompanied EMS on 299 of those overdose calls; and 137 of them involved people dying from apparent drug overdoses.
Our mission is: Public Service First. Our patrol officers carry Narcan (naloxone) and, as first responders, they are sometimes on the scene quickly enough to revive the person experiencing an overdose. Too often, they are not called in time. Other police officers, as investigators, dedicate countless hours to detecting and apprehending drug traffickers. But, it will take more than that to combat the enemy that is substance abuse and addiction.
Educate. Educate yourself, family members and friends. Use tip lines like Regina Crime Stoppers, 1-800-222-TIPS, to report crime, including drug trafficking. If you are a family member or friend of someone who is battling a substance use disorder, don’t give up. Don’t stop advocating for help for your family member or friend. Don’t let someone use alone. Learn about Naloxone and how to get free take-home Naloxone kits. Remember the principle of the Good Samaritan Drug Overdose Act, which provides some legal protection for people who seek help while experiencing or witnessing an overdose. Learn about the signs of an overdose and call 9-1-1 in such emergencies.
There are ways to help, even if it’s just encouraging someone to learn more about the signs of an opioid overdose, or how to access resources in the community. Please don’t forget our fellow community members – fellow humans – and help however and whenever you are able.
* We work closely with the Saskatchewan Coroners Service, which ultimately concludes these death investigations. Those processes take time, so these numbers may be amended.